Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 165, NWS Cleveland, OH

August 9, 2012Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 9, 2012, 6:57 PM EDT for Crawford County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 6:57 PM EDT (22:57 UTC)
Expired
Aug 9, 2012, 8:00 PM EDT
In force
63 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 123 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:10 PM EDTHAIL 12 W Meadville, PAQUARTER-SIZED HAIL OBSERVED FOR 30 SECONDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS51 KCLE 092257
SVRCLE
PAC039-100000-
/O.NEW.KCLE.SV.W.0165.120809T2257Z-120810T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
657 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 800 PM EDT

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF MEADVILLE...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEADVILLE...
  CAMBRIDGE SPRINGS...
  SPARTANSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4148 8010 4147 8013 4148 8023 4156 8034
      4185 8011 4185 7961 4183 7961
TIME...MOT...LOC 2258Z 221DEG 21KT 4156 8018

$$

ADAMS
2 follow-up statements
382 
WWUS51 KCLE 092324
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
724 PM EDT THU AUG 9 2012

PAC039-100000-
/O.CON.KCLE.SV.W.0165.000000T0000Z-120810T0000Z/
CRAWFORD PA-
724 PM EDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
9 MILES SOUTH OF CAMBRIDGE SPRINGS...OR NEAR MEADVILLE...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CAMBRIDGE SPRINGS AND SPARTANSBURG.

LAT...LON 4165 7990 4163 7999 4162 8009 4167 8012
      4185 8010 4185 7961 4183 7961
TIME...MOT...LOC 2324Z 221DEG 21KT 4169 8002

$$

ADAMS
733 
WWUS51 KCLE 092359
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
759 PM EDT THU AUG 9 2012

PAC039-100008-
/O.EXP.KCLE.SV.W.0165.000000T0000Z-120810T0000Z/
CRAWFORD PA-
759 PM EDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IN NORTHWEST PENNSYLVANIA EXPIRES AT 800 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4165 7990 4163 7999 4162 8009 4167 8012
      4185 8010 4185 7961 4183 7961
TIME...MOT...LOC 2358Z 221DEG 21KT 4184 7985

$$

ADAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:22 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 9, 6:22 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
622 PM EDT THU AUG 9 2012

.SYNOPSIS...
LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE ACROSS THE
WESTERN BASIN OF LAKE ERIE FRIDAY.  THE LOW WILL DRIFT INTO THE
CENTRAL GREAT LAKES SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A FEW SEVERE STORMS HAVE CLIPPED THE CORNERS OF A FEW OF THE SERN
MOST COUNTIES OVER THE PAST HOUR. THIS BAND SHOULD PUSH EAST OF THE
CWA BY ABOUT 8 PM TO END THE SEVERE THREAT. WITH THE COLD POCKET
ALOFT PUSHING INTO THE AREA THERE COULD BE AN ISOLATED SEVERE STORM
POP UP SOMEWHERE BUT WITH LOSS OF DAYTIME HEATING NOT FEELING TOO
WORRIED ABOUT THIS HAPPENING.

ADJUSTED POPS AND ASSOCIATED FIELDS TO BACK DOWN POPS FOR CURRENT
RADAR TRENDS. STILL ALLOW FOR MORE ACTIVITY TO ARRIVE FROM THE WEST
LATER TONIGHT BUT SLOWED THE TIMING AND BACKED DOWN ON PRECIP
CHANCE. LOOKS LIKE BETTER SYNOPTIC SHIELD OF RAIN WILL TEND TO STAY
MOSTLY NORTH OF THE CWA INTO FRI MORNING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
MODELS CONTINUE WITH LOW PRESSURE DRIFTING INTO THE CENTRAL LAKES
AND A SERIES OF WEAK TROUGHS ROTATING ACROSS THE AREA.  IN ADDITION
850 MB TEMPS DIP TO 10C SETTING UP THE POTENTIAL FOR LAKE EFFECT
SHOWERS EAST OF CLEVELAND.  BASED UPON THE UNSETTLED NATURE OF THE
SITUATION CONTINUED WITH A FORECAST OF SCATTERED SHOWERS.  HIGH
PRESSURE FINALLY EJECT SURFACE LOW DURING THE DAY SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AN UPPER LEVEL TROUGH WILL PERSIST OVER THE GREAT LAKES THROUGH THE
EXTENDED. THE STRONGEST PIECE OF ENERGY MOVING THROUGH THIS TROUGH
SHOULD MOVE ACROSS THE REGION ON TUESDAY. THIS MAY BRING A CHANCE OF
THUNDERSTORMS AS EARLY AS MONDAY EVENING ACROSS NW OHIO THEN THE
REMAINDER OF NORTHERN OHIO AND NW PA ON TUESDAY. HIGH PRESSURE WILL
RETURN AT THE SURFACE ON WEDNESDAY WITH DRY CONDITIONS ANTICIPATED.
TEMPERATURES THROUGH THE EXTENDED WILL BE NEAR SEASONAL AVERAGES.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
STATIONARY BOUNDARY LOCATED FROM BOWLING GREEN TO SOUTH OR KERI
WILL CONTINUE TO WIGGLE ITS WAY SOUTHWARD THROUGH THE AFTERNOON.
LOCATIONS NORTH OF THIS BOUNDARY WILL HAVE A CHANCE OF SEEING MVFR
CEILINGS THROUGH THE AFTERNOON...ESPECIALLY ACROSS NW OHIO. LOCATIONS
SOUTH OF THIS BOUNDARY AND EAST OF A KMFD TO MOUNT VERNON LINE WILL
HAVE A CHANCE OF SEEING THUNDERSTORMS DEVELOP THROUGH THE EVENING.
BEST CHANCES OF MVFR/IFR CEILINGS IN THUNDER WILL BE AT KCAK AND
KYNG. OTHERWISE SOME SHOWERS WILL MOVE ALONG AND NORTH OF THE
STATIONARY BOUNDARY INTO NW OHIO.

IT APPEARS THAT ANY STEADY RAINFALL AND MVFR/IFR CONDITIONS WILL
OCCUR AFTER 04Z ACROSS THE WEST EVENTUALLY REACHING NW PA AND
EASTERN OHIO BY 11Z. THE WIND FORECAST WILL BE VERY CHALLENGING
THROUGH THE NIGHT WITH EASTERLY WINDS BECOMING SOUTH TO SOUTHWEST
BY SUNRISE. WIND SPEEDS SHOULD REMAIN 10 KNOTS OR LESS AWAY FROM
THE THUNDERSTORMS.

.OUTLOOK...PERIODS OF NON VFR POSSIBLE THURSDAY NIGHT AND FRIDAY.
NON VFR POSSIBLE SATURDAY ACROSS NE OHIO INTO NW PA.

&&

.MARINE...
WINDS ON THE LAKE WILL BE VARIABLE OVER THE NEXT 24 HOURS WITH LOW
PRESSURE TRACKING ACROSS THE LAKE. THE LOW WILL BE IN THE GENERAL
VICINITY OF LAKE ERIE FRIDAY MORNING. THE MORE SIGNIFICANT WIND
SPEEDS AND WAVES ARE EXPECTED TO COME BY FRIDAY EVENING AS THE LOW
LINGERS OVER SOUTHERN ONTARIO. AT THIS POINT WINDS WILL BE SHIFTING
TO THE SOUTHWEST AND WILL STAY STRONG AND FROM THE SOUTHWEST THROUGH
THE DAY SATURDAY. WITH THE COLD AIR ADVECTION COULD EASILY SEE 30
KNOTS DURING THIS PERIOD. WINDS WILL SLOWLY DIMINISH SATURDAY NIGHT
AND SUNDAY AS THE LOW PULLS AWAY AND HIGH PRESSURE BUILDS OVER THE
OHIO VALLEY FOR SUNDAY/EARLY MONDAY. ANOTHER WEAK FRONT IS POSSIBLE
MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/ADAMS
SHORT TERM...DJB
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...OUDEMAN
Hazardous weather outlook, Aug 9, 3:48 AM EDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 AM EDT THU AUG 9 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-100800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
348 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN THREAT
WILL BE DAMAGING WINDS FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

In the hours before

Local storm report, Aug 9, 6:17 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
617 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             4 S NEW FRANKLIN        40.74N 81.10W
08/09/2012  E1.00 INCH       STARK              OH   LAW ENFORCEMENT

            QUARTER SIZED HAIL REPORTED IN MINERVA.

&&

KING
Local storm report, Aug 9, 6:26 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
626 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     4 S NEW FRANKLIN        40.74N 81.09W
08/09/2012                   STARK              OH   BROADCAST MEDIA

            NUMEROUS TREE BRANCHES DOWN BY THUNDERSTORM WINDS.

&&

KING
Local storm report, Aug 9, 6:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
637 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 W NORTH JACKSON       41.10N 80.90W
08/09/2012  E0.25 INCH       MAHONING           OH   TRAINED SPOTTER

&&

JMAYERS

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.